New York, 2011

Strong Wind in New York, February 18 to 19, 2011

February 18 to 19, 2011 · NWS BTV · 9 events in 9 counties and zones

A strong cold front, associated with a powerful storm across Canada, moved across northern New York during the night of February 18th. Strong west to northwest winds of 20 to 30 mph with gusts of 40 to 50 mph accompanied the colder air and produced scattered power outages and tree damage across the region.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong cold front, associated with a powerful storm across Canada, moved across northern New York during the night of February 18th. Strong west to northwest winds of 20 to 30 mph with gusts of 40 to 50 mph accompanied the colder air and produced scattered power outages and tree damage across the region. Some reported wind gusts included; 48 mph in Ogdensburg (St. Lawrence county) and 41 mph at Saranac Lake (Franklin county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 18, 7:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 18, 7:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
714 PM EST FRI FEB 18 2011

.SYNOPSIS...
FOLLOWING A WINDY AND VERY MILD AFTERNOON ACROSS THE NORTH
COUNTRY...TEMPERATURES WILL GRADUALLY COOL DOWN THIS EVENING UNDER
PARTLY CLOUDY SKIES. A COLD FRONT WILL BRING PERIODS OF SNOW
SHOWERS AND POSSIBLE SNOW SQUALLS AFTER MIDNIGHT WITH A MORE RAPID
FALL IN TEMPERATURES TOWARD MORNING. WINDS WILL REMAIN MODERATELY
STRONG AND GUSTY FROM THE WEST...SHIFTING INTO THE NORTHWEST
TOWARD MORNING. MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH MUCH
OF SATURDAY WITH TEMPERATURES HOLDING IN THE 20S. AFTER A FAIR AND
QUIET DAY SUNDAY...A FAST-MOVING AREA OF LOW PRESSURE MOVING FROM
THE OHIO VALLEY EASTWARD ACROSS SOUTHERN NEW ENGLAND WILL BRING
LIGHT TO MODERATE SNOW SUNDAY NIGHT INTO MONDAY. COLD WEATHER IS
EXPECTED FOLLOWING THIS SYSTEM EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
AS OF 308 PM EST FRIDAY...WIND ADVISORY CONTINUES FOR THE NRN
ADIRONDACKS AND ST. LAWRENCE VALLEY WITH WEST WINDS 20-30 MPH AND
GUSTS 40 MPH TO LOCALLY 50 MPH. HAVE ALREADY SEEN A FEW GUSTS 40+
MPH AT SLK/MSS...AND LIKELY STRONGEST ALONG THE ERN SLOPES OF THE
ADIRONDACKS. STRONG GRADIENT FLOW AND STEEP LAPSE RATES WILL
PROMOTE GOOD DOWNWARD MIXING THRU THIS EVENING...THOUGH SLIGHTLY
BELOW WIND ADVISORY CRITERIA ACROSS VT. MAY SEE SOME STABILIZATION
OF PBL TOWARD MIDNIGHT...BUT A SECONDARY COLD FRONT PASSAGE 06-09Z
WILL LIKELY YIELD ANOTHER "SURGE" OF STRONGER WIND GUSTS AND
EXPECTED SNOW SQUALL ACTIVITY WITH THE BNDRY. WILL MONITOR SQUALL
POTENTIAL CLOSELY OVERNIGHT...BUT RIGHT NOW EXPECTING A QUICK 1-3"
OF SNOWFALL MOST SECTIONS DURING THE PRE- DAWN HOURS WITH STRONG
FRONTAL ASCENT...AND GOOD DENDRITE SNOW GROWTH. TEMPS WILL FALL
RAPIDLY TOWARD MORNING...INTO THE LOW TO MID 20S ACROSS VT AND
LIKELY INTO THE MID-UPR TEENS IN NRN NY. QUITE A DROP AFTER HIGHS
IN THE 50S MONDAY AFTN! HAVE PLACED POPS IN THE LIKELY TO
CATEGORICAL RANGE 06-12Z WITH GOOD DYNAMIC FORCING ALONG BNDRY.
COULD SEE BRIEF PERIOD OF VSBY BELOW A HALF MILE WITH SNOW SQUALL
ACTIVITY.

SO...QUITE A CHANGEABLE NEXT 12-18 HRS. CERTAINLY CONDITIONS WILL
REMAIN MILD AND WINDY THRU THIS EVENING FOR THOSE WITH OUTDOOR
PLANS. ANY WINTRY CONDITIONS WILL OCCUR NEAR/AFTER MIDNIGHT. WILL
ALSO NEED TO WATCH FOR PATCHY ICE FORMATION ON ROADWAYS/SIDEWALKS WITH
REFREEZING OF SNOWPACK AND ANY STANDING WATER TOWARD DAYBREAK
SATURDAY.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 308 PM EST FRIDAY...STRONG LOW-MID LEVEL NW GRADIENT FLOW IN
PLACE ACROSS THE NORTH COUNTRY DURING THE DAY SATURDAY WITH
CONTINUED LOW-LEVEL CAA REGIME. STEEP LOW-LEVEL LAPSE RATES WILL
CONTRIBUTE TO SFC NW WINDS 20-30 MPH WITH GUSTS AROUND 40 MPH.
COULD CONTINUE TO SEE A FEW GUSTS UPWARD OF 45 MPH...SO WIND
ADVISORY CONTINUES THRU 6PM FOR NRN NY COUNTIES. PERIODS OF SNOW
SHOWERS WILL CONTINUE...MAINLY ACROSS THE MTNS WITH ADDITIONAL
ACCUMULATION POSSIBLE. HIGHER ELEVATIONS SHOULD SEE 3-5" SNOW
TOTALS BETWEEN THE FRONTAL SQUALLS FRI NIGHT AND OROGRAPHIC SNOW
SHOWERS DURING THE DAY SATURDAY. LOWER SNOW AMTS ARE EXPECTED IN
THE VALLEYS. TEMPERATURES WILL LIKELY NOT RISE MUCH DURING THE
DAY...HOLDING MAINLY IN THE LOW TO MID 20S EXCEPT IN THE UPR TEENS
ACROSS NRN NY. THIS REPRESENTS A COOL DOWN OF 30+ DEGREES COMPARED
TO OBSERVED HIGH TEMPERATURES ON FRIDAY...AND WITH THE STRONG
WINDS...THE DIFFERENCE WILL FEEL EVEN MORE SIGNIFICANT.

NWLY GRADIENT FLOW RELAXES SATURDAY NIGHT WITH DIMINISHING SNOW
SHOWER ACTIVITY IN THE MTNS...AND JUST A FEW LINGERING FLURRIES
AFTER MIDNIGHT. TEMPERATURES SHOULD FALL INTO THE SINGLE DIGITS
FOR LOWS. SUNDAY SHOULD BRING BE A PLEASANT WINTER DAY WITH SFC
RIDGE AXIS MVG EWD AND CRESTING OVER THE NORTH COUNTRY DURING THE
AFTN HOURS. POTENTIAL TO SEE SOME SUNSHINE ON SUNDAY. TEMPS WILL
ONLY REACH THE 20S FOR HIGHS...BUT WINDS SHOULD BE LIGHT IN VCNTY
OF HIGH PRESSURE.

SREF/GFS/NAM MODELS REMAIN CONSISTENT WITH NEXT WAVE OF LOW
PRESSURE TRACKING EWD FROM THE OHIO VALLEY/SRN GREAT LAKES REGION
EWD INTO WRN PA/WRN NY BY 12Z MONDAY. THIS SYSTEM SHOULD YIELD
RAPID INCREASE IN CLOUDS SUNDAY EVENING WITH SNOW DEVELOPING
DURING SUNDAY NIGHT...MAINLY AFTER MIDNIGHT. BEST WAA/ISENTROPIC
ASCENT IS FOCUSED ACROSS SRN ZONES BASED ON CURRENT
INDICATIONS...SO FOCUSED POPS 60-75 PERCENT THERE...AND LOWER POPS
NORTH. SNOW CONTINUES INTO THE DAY MONDAY...WITH POSSIBLE 3-6" FOR
SRN HALF OF CWA...AND PROSPECTS FOR 2-4" SNOWFALL ACROSS NRN
HALF OF CWA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 245 PM EST FRIDAY...MONDAY WILL BE THE MOST ACTIVE DAY OF
THE EXTENDED FORECAST WITH LOW PRESSURE MOVING JUST SOUTH OF OUR
CWA. SNOW WILL CONTINUE ACROSS THE NORTH COUNTRY MONDAY AND THE
FIRST PART OF MONDAY NIGHT BEFORE ENDING. AFTER THIS SYSTEM
PASSES EAST OF THE REGION...SURFACE HIGH PRESSURE WILL RIDGE OVER
THE AREA THROUGH EARLY THURSDAY MORNING. THEN ANOTHER WAVE OF
MOISTURE MOVES ACROSS OUR FORECAST AREA THURSDAY AFTERNOON AND
THURSDAY NIGHT...BRINGING OUR NEXT CHANCE FOR SNOW SHOWERS. ECMWF
AND GFS HANDLE THIS SYSTEM QUITE DIFFERENTLY AT THIS TIME...BUT
AT OVER 150 HRS OUT CAN NOT PLACE MUCH CONFIDENCE IN EITHER
MODEL. DETAILS WILL BECOME MORE CLEAR AS WE GET CLOSER TO THAT
TIME FRAME. THE FIRST FEW DAYS OF THE EXTENDED FORECAST WILL
FEATURE BELOW NORMAL TEMPERATURES...BUT FOR THE LAST COUPLE DAYS
TEMPERATURE REBOUND TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 00Z SUNDAY...VFR CONDS EXPECTED THIS EVENING UNDER MOSTLY
CLEAR SKIES. SW-WSWLY WINDS WILL CONTINUE WITH GUSTS TO 20-30KT. A
LOW PRESSURE SYSTEM PASSING TO THE NORTH WILL BRING SNOW SHOWERS
TO THE REGION ALONG A FRONTAL BOUNDARY STARTING AT KMSS AROUND 03Z
AND REACHING KBTV AROUND 06Z WITH CONDS REDUCED TO MVFR. THIS
BOUNDARY WILL CAUSE WINDS TO VEER WEST TO NWLY AND REMAINING
GUSTY. SOME OF THE SNOW SHOWERS COULD DEVELOP INTO IN HEAVIER
BANDS AND BECOME SQUALLY AT TIMES...LEADING TO BRIEF IFR/LIFR
CONDS AND GUSTS OF 35-40KT POSSIBLE. THIS HEAVIER SNOW HAS NOT BEEN
INCLUDED IN THE TAFS AT THIS TIME AND WILL NEED TO BE MONITORED AS
SNOW DEVELOPS. MOST SNOW WILL EASE AROUND 12Z SATURDAY AS THE LOW
MOVES AWAY...HOWEVER BLOWING SNOW WILL REMAIN AN ISSUE AS GUSTY
NWLY WINDS WILL CONTINUE THROUGH THE PERIOD.

OUTLOOK 00Z SUNDAY THROUGH WEDNESDAY...WINDS DIMINISH SATURDAY
NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA WITH VFR
CONDITIONS/CLEARING SKIES FOR SUNDAY. NEXT LOW PRESSURE SYSTEM
MOVES EAST FROM GREAT LAKES AND BRINGS SNOW AND IFR CONDITIONS TO
THE AREA SUNDAY NIGHT INTO MONDAY. MOUNTAIN SNOW SHOWERS POSSIBLE
TUESDAY WITH MVFR CONDITIONS POSSIBLE. VFR CONDITIONS ON WEDNESDAY
WITH HIGH PRESSURE OVERHEAD.

&&

.HYDROLOGY...
ABOVE NORMAL TEMPS TODAY WL RESULT IN MORE SNOW MELT ACRS THE FA.
THIS COMBINED SOME LIGHT QPF ACRS OUR CENTRAL/NORTHERN ZNS THIS
MORNING...WL PRODUCE SOME MINOR RISES ON LOCAL WATERWAYS. GIVEN
THE SHORT DURATION OF THE WARM UP AND LIMITED QPF NO SIGNIFICANT
HYDRO PROBLEMS ARE ANTICIPATED ATTM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...WIND ADVISORY UNTIL 6 PM EST SATURDAY FOR NYZ026-027-029>031-
     034-087.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...NEILES
AVIATION...NEILES/NH
HYDROLOGY...
Hazardous weather outlook, Feb 18, 10:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1021 AM EST FRI FEB 18 2011

NYZ026-027-029>031-034-087-191200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
1021 AM EST FRI FEB 18 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

GUSTY WINDS AND OCCASIONAL SNOW SHOWERS WILL CONTINUE ON SATURDAY
WITH TEMPERATURES FALLING INTO THE TEENS BY EVENING. THE
COMBINATION OF NORTHWEST WINDS OF 20 T0 30 MPH WITH GUSTS TO 40
MPH AND FALLING TEMPERATURES WILL CREATE WIND CHILL VALUES BELOW
ZERO BY SATURDAY EVENING. SNOW ACCUMULATIONS WILL BE A DUSTING TO
3 INCHES...WITH THE HIGHEST AMOUNTS ACROSS THE NORTHERN MOUNTAINS.

A LIGHT TO MODERATE SNOW EVENT IS ANTICIPATED SUNDAY NIGHT INTO
MONDAY...WITH SOME MIXED PRECIPITATION POSSIBLE ACROSS SOUTHERN
AND CENTRAL VERMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ028-035-VTZ001>012-016>019-191200-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1021 AM EST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

A SHARP SURFACE COLD FRONT WILL SWEEP ACROSS THE NORTH COUNTRY
THIS AFTERNOON AND RESULT IN RAPIDLY FALLING TEMPERATURES BY THIS
EVENING...ALONG WITH SCATTERED RAIN SHOWERS CHANGING TO SNOW SHOWERS. THE
COMBINATION OF LIGHT PRECIPITATION...STANDING WATER FROM MELTING
SNOW... AND FALLING TEMPERATURES WILL RESULT IN SOME ICY SPOTS ON
ROADWAYS AND SIDEWALKS TONIGHT. IN ADDITION...BRISK SOUTHWEST TO NORTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH WILL BE POSSIBLE
THIS AFTERNOON INTO SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WINDS AND OCCASIONAL SNOW SHOWERS WILL CONTINUE ON SATURDAY
WITH TEMPERATURES FALLING INTO THE TEENS BY EVENING. THE
COMBINATION OF NORTHWEST WINDS OF 20 T0 30 MPH WITH GUSTS TO 40
MPH AND FALLING TEMPERATURES WILL CREATE WIND CHILL VALUES BELOW
ZERO BY SATURDAY EVENING. SNOW ACCUMULATIONS WILL BE A DUSTING TO
3 INCHES...WITH THE HIGHEST AMOUNTS ACROSS THE NORTHERN MOUNTAINS.

A LIGHT TO MODERATE SNOW EVENT IS ANTICIPATED SUNDAY NIGHT INTO
MONDAY...WITH SOME MIXED PRECIPITATION POSSIBLE ACROSS SOUTHERN
AND CENTRAL VERMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Eastern Clinton

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Eastern Clinton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Strong Wind, Eastern Essex

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Eastern Essex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Strong Wind, Northern Franklin

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Northern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Northern St. Lawrence

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Northern St. Lawrence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southeastern St. Lawrence

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Southern Franklin forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Southwestern St. Lawrence

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Southwestern St. Lawrence forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Western Clinton

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Western Clinton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Strong Wind, Western Essex

When
February 18, 9:00 PM EST to February 19, 2:00 AM EST
Where
Western Essex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279448, 279449, 279450, 279451, 279452, 279453, 279454, 279455, 279456.